Thunderstorm Wind, Erie
- When
- August 12, 7:00 PM EST
- Where
- Erie County, Edinboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.870, -80.130
Thunderstorm winds downed a large tree limb.
An area of low pressure moved across southern Canada dragging a cold front across western Pennsylvania. Showers and thunderstorms developed in advance of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An area of low pressure moved across southern Canada dragging a cold front across western Pennsylvania. Showers and thunderstorms developed in advance of the front. A couple of the stronger storms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 12, 5:12 PM EST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 612 PM EDT TUE AUG 12 2014 .SYNOPSIS... A COLD FRONT WILL FINISH CROSSING THE AREA THIS EVENING AND IT WILL BE FOLLOWED BY A TROUGH OVERNIGHT. A SECOND TROUGH WILL CROSS THE AREA WEDNESDAY EVENING. HIGH PRESSURE WILL FINALLY BUILD OVER THE REGION FOR THURSDAY AND FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... THREAT FOR SEVERE SEEMS TO HAVE MOVED EAST OF THE AREA WITH INITIAL FRONTAL BAND OF CONVECTION. UPPER TROUGH ROTATING ACROSS LWR MI WILL COME ACROSS NRN OH/NW PA OVERNIGHT...AND WILL TRIGGER ADDITIONAL SHOWERS...MAYBE A LITTLE THUNDER HERE AND THERE. OVERCAST SKIES WILL RETURN WITH THE TROUGH. TEMPERATURES WILL BE A HANDFUL OF DEGREES COOLER THAN LAST NIGHT...BUT REMAIN A FEW ON EITHER SIDE OF 60. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... UPPER TROUGH REMAINS NEARLY STATIONARY THROUGH FRIDAY...CENTERED ACROSS SOUTH-CENTRAL QUEBEC. MEANWHILE RIDGING WILL STAY PUT ACROSS THE INTER-MOUNTAIN WEST. AREA WILL BE ON THE FRINGE OF THE HIGHER MOISTURE SURROUNDING THE CLOSED LOW AND THE DRIER AIR WORKING ACROSS THE WESTERN GREAT LAKES. A COUPLE OF WEAK TROUGHS WILL CROSS THE EASTERN LAKES THROUGH WEDNESDAY NIGHT. WILL KEEP A FEW SHOWERS ACROSS FAR NE OH/NW PA WITH EACH TROUGH. MOST EVERYONE ELSE WILL HAVE A FEW DAYS OF FAIR WEATHER. TEMPERATURES WILL ONCE AGAIN BE COOL...70 TO 75 BOTH WEDNESDAY AND THURSDAY WITH A FEW UPPER 60S POSSIBLE ACROSS FAR NE OH/NW PA. MAY VERY WELL SEE 40S INLAND AGAIN AT NIGHT...ESPECIALLY THURSDAY NIGHT. && .LONG TERM /SATURDAY THROUGH TUESDAY/... MODELS ARE IN GENERAL AGREEMENT THAT THE UPPER LEVEL LOW MOVES EAST OF THE REGION IN THE LONG TERM. THE GFS SUGGEST A TRANSITION INTO MORE OF A ZONAL FLOW ALOFT WHILE THE ECMWF SHOWS MORE NORTHWEST FLOW. WITH WARM ADVECTION IN THE LOW LEVELS FELT TEMPERATURES COULD REACH NORMAL HIGHS IN THE LOW 80S...POSSIBLE ABOVE NORMAL IF LESS CLOUDS ARE PRESENT. THERE ARE INDICATIONS THAT A PIECE OF ENERGY WILL BE MOVING INTO THE LOWER LAKES REGION OVER THE WEEKEND...AND HAVE LEANED TOWARDS THE ECMWF TIMING OF SATURDAY NIGHT INTO SUNDAY WITH THE NEXT BEST CHANCE FOR RAIN. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... LINE OF THUNDERSTORMS ALONG AN ADVANCING COLD FRONT WILL IMPACT YNG/ERI OVER THE EARLY AFTERNOON HOURS. FOR AREAS WEST THERE WILL BE A BREAK BEFORE ANOTHER TROF WITH MORE OF A WIND SHIFT MOVES THROUGH. WEST/NORTHWEST WINDS WILL BE AROUND 10-15KT BEHIND THE FRONT. SOME SCATTERED SHOWERS ARE POSSIBLE WITH THE SECONDARY FRONT LATER THIS AFTERNOON/EARLY EVENING. AFTER THAT CEILINGS WILL COME DOWN TO MVFR AND POSSIBLY IFR NEAR DAYBREAK. SOME PATCHES OF LIGHT RAIN OR BRIEF SHOWERS ARE POSSIBLE OVER NIGHT WITH THE UPPER TROUGH IN PLACE. AFTER DAYBREAK THE LOW CEILINGS WILL LIFT TO AROUND 2-3K FT. SHOWERS POSSIBLE AT ERI/CLE. OUTLOOK...NON VFR CEILINGS AND VISIBILITY IN PRECIPITATION MAINLY WEDNESDAY MORNING ACROSS NE OH/NW PA. && .MARINE... SECONDARY COLD FRONT COMING THROUGH THE AREA NOW ENTERING THE WESTERN BASIN. AS IT MOVES EAST ACROSS THE LAKE THIS EVENING IT WILL BE FOLLOWED BY A 15KT WESTERLY WIND. FOR WEDNESDAY INTO THURSDAY THE COLD AIR ADVECTION WILL INCREASE AND SUPPORT BETTER MIXING OVER THE LAKE. WINDS WILL PREDOMINANTLY BE 10-20KT. THIS COMBINED WITH THE FETCH WILL SUPPORT WAVES BUILDING UP TO AROUND 4-5 FEET AT TIMES MAINLY OVER THE WATERS FROM ASHTABULA EAST. A WARM FRONT WILL MOVE INTO THE AREA FRIDAY NIGHT WITH WINDS BECOMING SOUTHERLY INTO SATURDAY. THERE IS A SMALL POTENTIAL FOR WATERSPOUTS ACROSS LATE TONIGHT/EARLY WEDNESDAY MORNING. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...OUDEMAN NEAR TERM...OUDEMAN/ADAMS SHORT TERM...OUDEMAN LONG TERM...JAMISON AVIATION...JAMISON MARINE...JAMISON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 336 AM EDT TUE AUG 12 2014 OHZ003-006>011-017>021-027>031-036>038-047-130745- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA- HURON-MEDINA-SUMMIT-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION- MORROW-HOLMES-KNOX- 336 AM EDT TUE AUG 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-130745- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 336 AM EDT TUE AUG 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. THERE IS A POSSIBILITY FOR SEVERE THUNDERSTORMS ACROSS THE EASTERN HALF OF LAKE ERIE TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. OHZ012>014-022-023-032-033-089-PAZ001>003-130745- LAKE-GEAUGA-ASHTABULA INLAND-PORTAGE-TRUMBULL-STARK-MAHONING- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 336 AM EDT TUE AUG 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS THE POSSIBILITY FOR SEVERE THUNDERSTORMS TODAY. DEPENDING ON HEATING TODAY FROM THE BREAKS IN THE OVERCAST...THE AREA COULD SEE SOME STRONG SUPER CELL THUNDERSTORMS DEVELOP AND PRODUCE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. LOMBARDY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 656 PM EDT TUE AUG 12 2014 OHZ014-023-PAZ003-122355- ASHTABULA INLAND-CRAWFORD-TRUMBULL- 656 PM EDT TUE AUG 12 2014 ...SPECIAL WEATHER STATEMENT FOR EASTERN ASHTABULA...NORTHEASTERN TRUMBULL AND WESTERN CRAWFORD COUNTIES UNTIL 745 PM EDT... AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF CONNEAUT TO 6 MILES NORTHWEST TO 6 MILES EAST OF ORWELL...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF A NICKEL AND A WIND GUST TO 45 MPH WILL BE POSSIBLE. THE COMMUNITIES OF ANDOVER AND LINESVILLE MAY BE AFFECTED.
The Pittsburgh radar (KPBZ), 149 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed a large tree limb.
Thunderstorm winds downed a tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539771, 539770.